Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 5, NWS San Diego, CA

February 4, 2023San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Feb 4, 2023, 1:02 PM PST for San Diego County, California. It took effect at Feb 5, 2023, 8:00 PM PST. It was in force for 47 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2023, 1:02 PM PST (21:02 UTC)
In effect from
Feb 5, 2023, 8:00 PM PST
Expired
Feb 7, 2023, 7:00 PM PST
In force
47 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WHUS46 KSGX 042102
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
102 PM PST Sat Feb 4 2023

CAZ043-050645-
/O.NEW.KSGX.BH.S.0005.230206T0400Z-230208T0300Z/
San Diego County Coastal Areas-
102 PM PST Sat Feb 4 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY EVENING THROUGH
TUESDAY EVENING...

* WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet
  expected. Highest surf will be on west-facing beaches in 
  southern San Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...From Sunday evening through Tuesday evening.

* IMPACTS...Large waves and strong rip currents will create
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Surf will gradually subside on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
10 follow-up statements
243 
WHUS46 KSGX 050540
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
940 PM PST Sat Feb 4 2023

CAZ043-051400-
/O.CON.KSGX.BH.S.0005.230206T0400Z-230208T0300Z/
San Diego County Coastal Areas-
940 PM PST Sat Feb 4 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH TUESDAY EVENING...

* WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet 
  expected. Highest surf will be on west-facing beaches in 
  southern San Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...From Sunday evening through Tuesday evening.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Surf will gradually subside Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Maxwell
053 
WHUS46 KSGX 051329
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
529 AM PST Sun Feb 5 2023

CAZ043-052200-
/O.CON.KSGX.BH.S.0005.230206T0400Z-230208T0300Z/
San Diego County Coastal Areas-
529 AM PST Sun Feb 5 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING
THROUGH TUESDAY EVENING...

* WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet 
  expected. Highest surf will be on west-facing beaches in 
  southern San Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...This evening through Tuesday evening.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Surf will gradually subside Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SS
187 
WHUS46 KSGX 052137
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
137 PM PST Sun Feb 5 2023

CAZ043-060600-
/O.CON.KSGX.BH.S.0005.230206T0400Z-230208T0300Z/
San Diego County Coastal Areas-
137 PM PST Sun Feb 5 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM PST THIS
EVENING THROUGH TUESDAY EVENING...

* WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet 
  expected. Highest surf will be on west-facing beaches in 
  southern San Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...This evening through Tuesday evening.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Surf will gradually subside Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
526 
WHUS46 KSGX 060542
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
942 PM PST Sun Feb 5 2023

CAZ043-061400-
/O.CON.KSGX.BH.S.0005.000000T0000Z-230208T0300Z/
San Diego County Coastal Areas-
942 PM PST Sun Feb 5 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet 
  expected. Highest surf will be on west-facing beaches in 
  southern San Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...Through Tuesday evening.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Surf will gradually subside Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Maxwell
690 
WHUS46 KSGX 061321
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
521 AM PST Mon Feb 6 2023

CAZ043-062200-
/O.CON.KSGX.BH.S.0005.000000T0000Z-230208T0300Z/
San Diego County Coastal Areas-
521 AM PST Mon Feb 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet
  expected. Isolated sets to 8 feet possible this morning. 
  Highest surf will be on west- facing beaches in southern San 
  Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...Through Tuesday evening.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Surf will gradually subside Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SS
435 
WHUS46 KSGX 062124
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
124 PM PST Mon Feb 6 2023

CAZ043-070600-
/O.CON.KSGX.BH.S.0005.000000T0000Z-230208T0300Z/
San Diego County Coastal Areas-
124 PM PST Mon Feb 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet
  expected. Highest surf will be on west-facing beaches in 
  southern San Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...Through Tuesday evening.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Surf will gradually subside Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Connolly
238 
WHUS46 KSGX 070540
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
940 PM PST Mon Feb 6 2023

CAZ043-071400-
/O.CON.KSGX.BH.S.0005.000000T0000Z-230208T0300Z/
San Diego County Coastal Areas-
940 PM PST Mon Feb 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet 
  expected. Highest surf will be on west-facing beaches in 
  southern San Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...Through Tuesday evening.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Surf will gradually subside Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Maxwell
774 
WHUS46 KSGX 070930
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
130 AM PST Tue Feb 7 2023

CAZ043-072200-
/O.CON.KSGX.BH.S.0005.000000T0000Z-230208T0300Z/
San Diego County Coastal Areas-
130 AM PST Tue Feb 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet.
  Highest surf in southern San Diego County this morning.

* WHERE...San Diego County Coastal Areas.

* WHEN...Through this evening. Highest surf this morning.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Surf will gradually subside today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
846 
WHUS46 KSGX 072106
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
106 PM PST Tue Feb 7 2023

CAZ043-080300-
/O.CON.KSGX.BH.S.0005.000000T0000Z-230208T0300Z/
San Diego County Coastal Areas-
106 PM PST Tue Feb 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING...

* WHAT...Breaking waves of 3 to 6 feet with sets to 7 feet.
  Highest surf in southern San Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...Through this evening.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Surf will gradually subside today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

EA
026 
WHUS46 KSGX 080259
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
659 PM PST Tue Feb 7 2023

CAZ043-080400-
/O.EXP.KSGX.BH.S.0005.000000T0000Z-230208T0300Z/
San Diego County Coastal Areas-
659 PM PST Tue Feb 7 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 7 PM PST THIS EVENING...

Swell and surf continue to lower this evening. The Beach Hazards
Statement will be allowed to expire at 7 PM.

$$

SS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 4, 9:28 AM PST, 3 hours 34 minutes earlier.

Area forecast discussion, Feb 4, 9:28 AM PST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
928 AM PST Sat Feb 4 2023

.SYNOPSIS...
Dry and warmer weather will prevail today. A low pressure system
moving inland through California on Sunday will bring cooler and
windier conditions, as well as some showers. Weak Santa Ana winds
are expected late Monday into Tuesday, with warmer temperatures.
This warming trend will continue into mid to late next week as a
slower moving ridge builds into the West Coast.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 9 AM, satellite imagery showed scattered high clouds moving
across SoCal, with mostly clear skies. Weak transitory ridging
will bring warmer temperatures today. Many inland valleys will
likely top 70 degrees today, and the lower deserts will be in the
mid 70s.

These warmer temperatures won't last long, as we are in for a
pattern change beginning Sunday. A low pressure system, currently
situated off the West Coast, is forecast to push inland on
Sunday, bringing increased onshore flow, cooler temperatures and
showers. Strong west winds are expected to increase early Sunday
morning over the desert slopes of the mountains and deserts,
peaking in strength Sunday afternoon and evening. Peak gusts
should top out around 45 to 55 mph, with higher gusts possible on
the favored mountain slopes. Wind advisories have been posted from
Sunday morning through Sunday night for the mountains and
deserts. There will also be strong winds over the coastal waters.
Please see the marine discussion below for more details on those
winds. Temperatures are forecast to drop about 10 degrees on
Sunday from today, with most lower elevations only in the low to
mid 60s for high temperatures.

Light showers will occur over and west of the mountains, mainly
Sunday morning and afternoon. These showers are not forecast to
be heavy, with little accumulation (generally 0.10" or less)
expected. The highest accumulations are likely be on the coastal
slopes of the San Bernardino Mountains, where perhaps up to 0.25"
could accumulate.

This system will quickly push inland late Sunday into Monday,
settling over the Southwest by Tuesday. This sets up an offshore
pressure gradient over SoCal and resultant northeasterly and
easterly winds late Monday into Tuesday. These Santa Ana winds
look to mostly impact the coastal slopes of the mountains, and
through the favored windy areas of the Inland Empire, with peak
gusts 30 to 40 mph. Ensembles have come into better agreement on
this system departing the Southwest U.S sometime on Wednesday,
which would weaken the offshore pressure gradient and winds across
SoCal.

After this system departs to the east on Wednesday, high pressure
will begin building into the West Coast for the end of next week.
Around the Thursday/Friday time period, some models and ensembles
are showing a low pressure system moving inland along the high
pressure and diving south into the Southwest U.S. If this
materializes, another Santa Ana wind event could occur towards the
end of next week. Ensembles diverge quite a bit on this, so
confidence is rather low at this time. Right now, it's looking
like a warm-up for the end of next week, with periods of offshore
flow.

&&

.AVIATION...
041640Z...FEW-SCT clouds at/above 20,000 ft MSL and unrestricted vis
through this evening. Areas of low clouds with bases 1000-1500 ft
MSL - locally below 1000 ft MSL - developing near the coast by
05/00Z, spreading into the coastal areas 04-06Z. Tops starting 1500-
2000 ft MSL, increasing to 3500-4000 ft by 12Z Sunday as low clouds
spread into the inland valleys. Best chances for CIG and VIS impacts
at coastal TAF sites between 09Z and 15Z Sunday. Coastal mountain
slopes becoming obscured after 10Z Sun.

&&

.MARINE...
Strong west to northwest winds with gusts 25-30 kt and combined seas
of 7-10 feet with steep waves will likely produce hazardous boating
conditions Sunday afternoon through Monday. A Small Craft Advisory
remains in effect during that time. There is a 30% chance of local
gale force winds near San Clemente Island when winds are strongest
Sunday between about 6 PM and midnight.

&&

.BEACHES...
A west-northwest swell of 8-9 ft with a period of 7-9 seconds from
300 degrees will likely produce surf of 4 to 6 feet with local sets
to 7 feet Sunday evening through Monday. Largest waves will occur on
exposed west to northwest-facing beaches in San Diego County. Gusty
onshore winds coincident with this swell will produce rough surf.
Swell will lower to 6-8 ft late Monday through Tuesday, but with the
period increasing to 12-13 seconds, elevated to locally high surf
will likely continue. The surf and strong rip currents will create
dangerous swimming conditions Monday and Tuesday. Swell and surf
will lower Wednesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 6 AM to 10 PM PST Sunday for Apple and
     Lucerne Valleys-San Bernardino County Mountains.

     Wind Advisory from 10 AM Sunday to midnight PST Sunday night for
     Coachella Valley-Riverside County Mountains-San Diego
     County Deserts-San Diego County Mountains-San Gorgonio Pass
     Near Banning.

PZ...Small Craft Advisory from 2 PM Sunday to noon PST Monday for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo Point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC...Connolly
AVIATION/MARINE/BEACHES...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 9:28 PM PSTSmall Craft AdvisorySGX69 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.